An unusual case of paradoxical enlargement of lymph nodes during treatment of tuberculous lymphadenitis in immunocompetent patient and literature review
Anil Singh, Habibur Rahman, Viki Kumar, Fnu Anila
Am J Case Rep 2013; 14:201-204
Background: Enlargement of lymph nodes during treatment of Tuberculous lymphadenitis is well recognized phenomenon in HIV infected patient with ample literature to help guide management. On the contrary, it poses a clinical challenge to distinguish between paradoxical reaction and treatment failure in HIV-seronegative patients and require high index of suspicion.
Case Report: We report a case of 21 year old female of Bangladeshi origin with tuberculous lymphadenitis diagnosed on the basis of strong clinical history and radiologic findings. Patient’s clinical symptoms and lymphadenopathy initially improved but worsened after three months of RIPE therapy. This prompted re imaging and excision biopsy of enlarging lymph node to exclude other masqueraders. Patient was continued on same antituberculous treatment. Oral prednisone was added with subsequent clinical improvement and decrease in the size of lymphadenopathy.
Conclusions: Paradoxical reaction during anti tuberculous treatment must be considered after careful exclusion of medication non adherence, development of resistance and other similar conditions.
Keywords: Tuberculosis, Paradoxical Reaction, tuberculous lymphadenitis, antituberculosis drugs, Kikuchi's disease